Wisconsin, 2015

Hail in Wisconsin, June 29, 2015

June 29, 2015 · NWS DLH · 2 events in 1 county or zone

Thunderstorms dropped large hail with strong winds over parts of northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped large hail with strong winds over parts of northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 5:30 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 29, 5:30 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
630 AM CDT MON JUN 29 2015

.UPDATE...
ISSUED AT 630 AM CDT MON JUN 29 2015

UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 325 AM CDT MON JUN 29 2015

AT 330 AM...CLEAR TO PARTLY CLOUDY SKIES WERE FOUND ACROSS THE
CWA. SOME PATCHY FOG AND DENSE FOG HAS BEEN CROPPING UP AT TIMES
THIS MORNING BUT NOT REALLY STICKING AROUND TOO LONG IN ANY ONE
LOCATION. CONTEMPLATED A DENSE FOG ADVISORY BUT THE FOG AT THIS
POINT HAS BEEN TOO PATCHY. TEMPERATURES WERE GENERALLY IN THE 50S.
DULUTH RADAR SHOWED SOME SPOTTY SHOWERS TRYING TO GET GOING ACROSS
FAR NORTHERN MN...WITH A SMALL BATCH OF THUNDERSTORMS NORTH OF
THE BORDER. A STRONGER AREA OF THUNDERSTORMS WAS DIVING SE ACROSS
SOUTHEASTERN MANITOBA...EN ROUTE TO NW ONTARIO.

THE MAIN FOCUS FOR TODAY WILL BE THE POTENTIAL FOR SEVERE WEATHER
ACROSS THE NORTHLAND. DEEP LAYER NORTHWEST FLOW WILL PERSIST ONCE
AGAIN ACROSS THE REGION TODAY...AS A SHORTWAVE DROPS S/SE DURING
THE PERIOD OF MAX DAYTIME HEATING TODAY. SPC HAS AT LEAST A
MARGINAL RISK OF SEVERE WEATHER ACROSS THE ENTIRE CWA...WITH A
SLIGHT RISK FOR MUCH OF THE SOUTHERN PORTION OF THE CWA. THIS AREA
DOES LOOK TO HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH MORE FAVORABLE FORECAST SOUNDINGS AND
IN THE VICINITY OF THE BEST UPPER LEVEL DYNAMICS.

FOR TODAY...WILL PULL BACK A BIT ON POPS FOR THE MORNING HOURS
BASED ON HIGH RESOLUTION MODELING AND AN EXPECTED PEAK IN ACTIVITY
FOR THE AFTERNOON AND EARLY EVENING. WILL GENERALLY GO WITH
SCATTERED WORDING FOR THE MORNING UNDER PARTLY SUNNY SKIES. COULD
STILL SEE SOME PATCHY FOG/DENSE FOG FOR A SHORT TIME THIS MORNING.
BY AFTERNOON...MLCAPE VALUES ON THE ORDER OF 1500-2000 J/KG CAN BE
EXPECTED ACROSS THE CWA...ESPECIALLY IN THE SLIGHT RISK AREA.
STEEP MID LEVEL LAPSE RATES AND EFFECTIVE SHEAR FROM THE SREF OF
25 TO 30 KNOTS WILL ALSO MAXIMIZE IN THE SLIGHT RISK AREA. THE
MAIN THREAT APPEARS TO BE LARGE HAIL...ALTHOUGH SPC NOTES THE
POTENTIAL FOR SOME STRONG WINDS GIVEN FAST FORWARD MOTION OF THE
STORMS AND EVAPORATIVE COOLING BENEATH THE CLOUD LEVEL. WILL HAVE
LIKELY POPS FOR THE AFTERNOON FOR MUCH OF THE AREA. HIGHS TODAY
WILL RANGE FROM THE UPPER 70S TO LOWER 80S.

FOR TONIGHT...THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO
THE NIGHT...ESPECIALLY IN THE EAST AND SOUTH. DRIER AIR WILL
GRADUALLY WORK ITS WAY IN FROM THE NORTH...BEHIND THE DEPARTING
UPPER LEVEL SHORTWAVE...AS HIGH PRESSURE IN ONTARIO POKES DOWN
INTO THE CWA. COULD STILL BE SOME STRONG/SEVERE STORMS IN THE
EVENING THOUGH.

TUESDAY IS SHAPING UP TO BE MUCH MORE QUIET ACROSS THE NORTHLAND.
WE COULD SEE SOME LINGERING SHOWERS/STORMS...ESPECIALLY IN NW WI.
BUT THE REST OF THE CWA SHOULD BE ON THE DRY SIDE. DEVELOPING EAST
WINDS WILL BRING SOME POTENTIAL LOW CLOUDS AND FOG TO COASTAL
AREAS...BUT THE MAJORITY OF THE CWA SHOULD SEE A GOOD DEAL OF
SUNSHINE AND HIGHS IN THE 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 AM CDT MON JUN 29 2015

THE NORTHLAND WILL BEGIN THE PERIOD IN COOL NW FLOW IN THE UPPER
LEVELS AND SURFACE HIGH PRESSURE CENTERED OVER THE LAKE SUPERIOR
REGION. THE HIGH PRESSURE WILL HELP PROMOTE MOSTLY CLEAR SKIES.
THERE COULD BE A LITTLE FOG EARLY WEDNESDAY MORNING. A PASSING
SHORTWAVE COULD BRING SHOWERS AND STORMS TO THE ARROWHEAD WEDNESDAY.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS AND
UPPER MIDWEST THURSDAY THROUGH FRIDAY...AND THIS COULD BRING SHOWERS
AND STORMS THROUGH THE REGION.

SATURDAY MIGHT BE THE WARMEST DAY OF THE WEEK. AN UPPER LEVEL RIDGE
WILL MOVE THROUGH THE REGION. THERE WILL BE INCREASING SOUTHERLY
FLOW IN THE LOW LEVELS AS A PROMINENT COLD FRONT MOVES INTO THE
PLAINS. SHOWERS AND STORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY AS
THAT COLD FRONT MOVES THROUGH THE REGION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 630 AM CDT MON JUN 29 2015

THERE COULD BE LINGERING FOG AT NE MINNESOTA AND NW WISCONSIN
TERMINALS EARLY THIS MORNING. OTHERWISE...VFR CONDITIONS WILL
DEVELOP THIS MORNING AND LIKELY CONTINUE THROUGH THE DAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS MORNING OR EARLY THIS AFTERNOON. THE HEAVIER SHOWERS IN THE
STORMS COULD BRING BRIEF IFR/MVFR CONDITIONS TO THE REGION. THERE
IS A SLIGHT RISK OF SEVERE WEATHER TODAY...MOST NOTABLY FOR KBRD.
THE MAIN THREAT THATS WILL COME WITH THUNDERSTORMS IS LARGE HAIL
AND DAMAGING WINDS.

THE REGION SHOULD BEGIN TO CLEAR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  55  66  49 /  70  40  10   0
INL  78  50  73  47 /  60  10  10   0
BRD  83  57  77  53 /  50  20  10   0
HYR  79  55  71  45 /  70  50  10   0
ASX  77  53  64  45 /  70  50  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GROCHOCINSKI
SHORT TERM...DAP
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jun 29, 3:22 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT MON JUN 29 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY SOUTH OF A LINE FROM WALKER...TO GRAND
RAPIDS...TO TWO HARBORS IN MINNESOTA...AND WEST OF A PORT WING TO
WINTER LINE IN WISCONSIN. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ELSEWHERE ACROSS THE FORECAST AREA...BUT THE BEST CHANCE
OF SEVERE STORMS ARE EXPECTED TO BE IN THE SLIGHT RISK AREA.
LARGE HAIL APPEARS TO BE THE PRIMARY THREAT...BUT DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FOR EXTREME NORTHERN AREAS OF THE
MINNESOTA ARROWHEAD ON WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE
FROM THURSDAY AFTERNOON INTO FRIDAY NIGHT...AND FROM SATURDAY
NIGHT INTO SUNDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
A FEW STRONGER STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

LSZ121-140>148-301130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
422 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE AT THE WESTERN TIP OF LAKE
SUPERIOR...NEAR THE PORTS OF DULUTH AND SUPERIOR. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY AFTERNOON INTO FRIDAY
NIGHT...AND FROM SATURDAY NIGHT INTO SUNDAY. THE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT A FEW STRONGER STORMS ARE POSSIBLE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jun 29, 9:37 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1037 AM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             MELRUDE                 47.25N 92.42W
06/29/2015  M0.50 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Special weather statement, Jun 29, 9:54 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1054 AM CDT MON JUN 29 2015

MNZ019-037-291630-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-
1054 AM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM APPROACHING ISLAND LAKE AND THE DULUTH
AREA...

AT 1050 AM CDT...A STRONG THUNDERSTORM WAS NEAR  ISLAND LAKE...OR
ABOUT 15 MILES NORTHWEST OF THE DULUTH AIRPORT...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS AROUND 40 MPH...SMALL HAIL...HEAVY  DOWNPOURS...AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THE LEADING EDGE OF THIS STORM WILL BE NEAR...
ISLAND LAKE AND TAFT BY 11OO AM CDT...
FREDENBERG AND GRAND LAKE AROUND 1110 AM CDT...
HERMANTOWN...DULUTH AIRPORT...AND RICE LAKE TOWNSHIP AROUND 1120 AM CDT...
PROCTOR...AND DOWNTOWN DULUTH AROUND 1130 AM CDT...

SEEK SHELTER UNTIL THIS STORM PASSES.

LAT...LON 4702 9251 4709 9223 4690 9196 4674 9240
TIME...MOT...LOC 1552Z 324DEG 24KT 4701 9237

GRANING
Local storm report, Jun 29, 10:18 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1118 AM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND GST     DULUTH                  46.78N 92.12W
06/29/2015  M39 MPH          ST. LOUIS          MN   ASOS

&&

KK
Special weather statement, Jun 29, 10:18 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1118 AM CDT MON JUN 29 2015

WIZ001-002-291645-
DOUGLAS-BAYFIELD-
1118 AM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

AT 1118 AM CDT...A STRONG THUNDERSTORM WAS NEAR CLOVERLAND...OR 20
MILES EAST OF SUPERIOR...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRON RIVER...LAKE NEBAGAMON...BRULE...OULU...CLOVERLAND...
BLUEBERRY...WAINO AND MOUTH OF BRULE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4670 9176 4676 9157 4676 9150 4659 9129
      4645 9162
TIME...MOT...LOC 1618Z 330DEG 33KT 4673 9163

GRANING
Local storm report, Jun 29, 10:26 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1126 AM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             DULUTH                  46.78N 92.12W
06/29/2015  M1.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            ON WEST SKYLINE PARKWAY

&&

CCHRIST
Local storm report, Jun 29, 10:27 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1127 AM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             HERMANTOWN              46.81N 92.24W
06/29/2015  M0.25 INCH       ST. LOUIS          MN   NWS EMPLOYEE

            LASTED FOR 3 MINUTES

&&

KK

The radar

The Duluth radar (KDLH), 15 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
June 29, 10:28 AM CST
Where
Douglas County, 1.23 mi W of Superior
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.717, -92.126

The hail fell in the Billings Park neighborhood of Superior, WI.

Hail, Douglas

When
June 29, 10:40 AM CST
Where
Douglas County, 1.22 mi E of Parkland
Measured
1.75 in hail
Reported by
Public
Coordinates
46.648, -91.974

The hail fell at the Northland Camping and RV Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580095, 580100.